Dr wants for me to start Prolia. I have been researching. Would like to know if anyone in this group is taking. Worry about side effects.
Interested in more discussions like this? Go to the Osteoporosis & Bone Health Support Group.
@npolanco @sasha41 @lberard Welcome to Mayo Clinic Connect.
@npolanco You've already received support from your peers regarding Prolia.
Below I have linked another recent discussion where members like @laura1965 @sue225 @migizii have also discussed Prolia.
– Weight gain with Prolia https://connect.mayoclinic.org/discussion/weight-gain-with-prolia/
May I ask how long ago you were diagnosed with osteoporosis and if you've tried other treatments previously>
Jump to this post
A very read-worthy article about Prolia from Medical News Today, March 31, 2020: https://www.medicalnewstoday.com/articles/prolia.
Blessings, Sunnyflower @npolonco, @sasha41, @lberard https://www.medicalnewstoday.com/articles/prolia. Blessings, Sunnyflower @npolonco, @sasha41, @lberard
Hi, I have high risk osteoporosis. My endocrinologist told me to take prolia after tries at 2 other drugs. The WORST thing I ever did! I took 2 shots for one year. During that time I felt terrible – my legs hurt all the time, more if I laid down than if I stood or walked. However, I also began loosing hair and now Ihave a real problem. I have a receding hairline(about 2") all around my face and the hair is generally much thinner. I am told that it sometimes grows back but mine has not. Finally, I asked the doctor to calculate my risk of breaking a hip or any bone if I did not take a drug. I will live with the risk:: in the next 10 years I have a 10% chance of breaking a hip and 25% chance of breaking any bone. The calculation was made on my T scores, mother's history (she broke many bones – hip, pelvis twice, shoulder, arm, knee) but lived to 95, dexa scan, etc. Think very carefully before taking prolia and if you have problems stop immediately. I am told that hair is more likely to recover if you had only 1 shot. After more than a year I finally feel good except when I look in the mirror. K
Do you have to take a vacation from prolia? Is that why you went off? Did you take prescription medicine while off during the two years off? Thanks so much!
I am on Prolia. You really cannot take a vacation from Prolia. Amgen, Prolia pharma company, in the information provided to the patient tells you that stopping Prolia can lead to fractures of the spine. Should you wish to stop Prolia, you must start another osteoporosis medication as a "relay" drug in order to prevent fracturing.(e.g. one of the bisphosphonates). Your doctor will tell you this in advance of starting the drug. The information is found on-line as well.
Prolia injections. Good or bad.
If you receive a Prolia injection you can't have any serious dental work done until 6 months after your injection. This has just happened to me. I have a molar that needs serious work and the endodontist says I can't have the tooth removed for 6 months. This happened just 2 weeks after my injection. I am now on antibiotics.
I can relate. I have a molar requiring extraction followed by an implant. Saw oral surgeon last month. Both oral surgeon and endocrinologist say must wait until month six of Prolia injection which is January as I got my injection at end of July. Hope this tooth hangs in. General dentist cleaned out infection and what remains of tooth has temporary crown. Hope the tooth hangs in until Jan., hope once its extracted that the bone heals properly, hope I am not one of those victims who gets Prolia-caused osteonecrosis of the jaw. Endocrinologist says this time can wait 7 months for next injection. These osteoporosis drugs! Wonder about the risk/benefit ratio.
There is good and bad in any medication. You have to do the research and decide what is best for you.
I decided to try Prolia a few years back… at the time they said no one had any side effects from it. That has changed now. Now there is an assortment of side effects.
I have had upper abdominal surgeries and have continued stomach & esophagus problems. One would think an injection would not cause a problem with the stomach. The injection which was in my arm caused my stomach to hurt much like a stomach ulcer. I did report it to my care team at Mayo Clinic. To help with the pain I added Mylanta to my meds for a couple or so so weeks.
I have the numbers from my bone scans and none of the treatments that I have had have significantly helped my numbers any. I just try to eat and exercise the best I can.
You know your body best so no matter what has happened to others it is up to you to decide for yourself.
Hi all. This is an update on my decision to take Prolia, first injection in a couple of weeks. As it happened, I had a regular dental app’t recently and mentioned this to the hygienist. She said aging usually causes some natural bone loss in the jaw but they can tell the difference between natural loss and medication loss. She took bone measurements of my teeth and will do so again at my next app’t. I go every 6 months so the timing is pretty good. If they measure more than normal bone loss I’ll say goodbye to Prolia.
Interesting. Since I have been on Prolia, my pre-existing g.i. issues (which were definitely manageable) have worsened considerably. This upcoming dental procedure may be the opportunity to transition away from Prolia.
Thank you for the reply. I will find out Tuesday as I am going to Oral Surgeon.
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In